IDEAS home Printed from https://ideas.repec.org/a/bla/revinw/v53y2007i2p372-378.html
   My bibliography  Save this article

Multilateral Indices: Conflicting Approaches?

Author

Listed:
  • John Quiggin
  • Matthijs van Veelen

Abstract

This short paper focusses on an apparent conflict between two results from different approaches to the problem of finding multilateral index numbers. The impossibility theorem of Van Veelen (2002) is an axiomatic result that rules out the existence of a multilateral index that satisfies four modest requirements. This also implies that no bilateral index can consistently be generalized to a multilateral setting. Adopting a revealed preference approach, Dowrick and Quiggin (1997) however construct a multilateral extention of Fisher's ideal index, which preserves a range of desirable properties. This note shows what it is that drives the divergence between those two results. It also gives implications for practical use of results from either approach. Copyright 2007 The Authors; Journal compilation International Association for Research in Income and Wealth 2007.

Suggested Citation

  • John Quiggin & Matthijs van Veelen, 2007. "Multilateral Indices: Conflicting Approaches?," Review of Income and Wealth, International Association for Research in Income and Wealth, vol. 53(2), pages 372-378, June.
  • Handle: RePEc:bla:revinw:v:53:y:2007:i:2:p:372-378
    as

    Download full text from publisher

    File URL: http://www.blackwell-synergy.com/links/doi/10.1111/j.1475-4991.2007.00235.x/enhancedabs
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. DECANCQ, Koen & FLEURBAEY, Marc & SCHOKKAERT, Erik, 2014. "Inequality, income, and well-being," CORE Discussion Papers 2014018, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
    2. van Veelen, Matthijs, 2009. "The apples and oranges theorem for price indices," Economics Letters, Elsevier, vol. 103(1), pages 12-14, April.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:revinw:v:53:y:2007:i:2:p:372-378. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/iariwea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.